New Mexico, 2007

Flash Flood and Heavy Snow in New Mexico, December 1 to 2, 2007

December 1 to 2, 2007 · NWS ABQ · 15 events in 14 counties and zones

An upper level low and associated strong subtropical jet brought heavy rain, high elevation snow, severe thunderstorms and high winds to western and central New Mexico during the predawn hours of December 1st. Flooding was observed in the Gila region while severe thunderstorms produced wind damage in the Rio Grande and Estancia Valleys.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$210,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level low and associated strong subtropical jet brought heavy rain, high elevation snow, severe thunderstorms and high winds to western and central New Mexico during the predawn hours of December 1st. Flooding was observed in the Gila region while severe thunderstorms produced wind damage in the Rio Grande and Estancia Valleys. Strong winds blew across much of the high terrain and just east of the central mountain chain but were the strongest during the daylight hours of the 1st. The winds were occasionally accompanied by snow, which created near blizzard conditions in the higher mountainous terrain. As the trough opened up and moved east across New Mexico and Colorado, snow levels lowered overnight across the northwest. However, the most significant snow accumulations were confined to elevations above 8500 feet in the Chuska, Southern San Juan and Sangre De Cristo Mountains of northern New Mexico. Through dawn of the 2nd, storm total snow accumulations of 5 to 10 inches were common with 1 to 2 feet likely on west facing slopes above 9500 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 1, 3:00 AM MST, 1 hour earlier.

Area forecast discussion, Dec 1, 3:00 AM MST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 AM MST SAT DEC 1 2007

.UPDATE...
UPGRADED TO A HIGH WIND WARNING IN THE CENTRAL AND SOUTH CENTRAL
MOUNTAINS...AS WELL AS THE ADJACENT HIGH PLAINS OF LINCOLN AND
SOUTHWEST CHAVES COUNTIES.  ALSO ADDED A WIND ADVISORY TO THE
NORTHWEST PLATEAU...WESTERN MOUNTAINS...SOUTHWEST MOUNTAINS...MIDDLE
RIO GRANDE VALLEY AND LOWER RIO GRANDE VALLEY. SATELLITE IMAGERY
SHOWS CLEARING BEHIND THE LINE OF STRONG SHOWERS THAT CROSSED
CENTRAL AND WESTERN AREAS LAST NIGHT AND EARLY THIS MORNING.
FURTHER...LATEST MODEL RUNS DEPICT 10K FT WIND SPEEDS IN THE 45 TO
55 KNOT RANGE...AND BOTH TEMPERATURES AND MIXING HEIGHTS WILL BE
HIGHER THAN PREVIOUSLY EXPECTED TODAY. THUS...STRONGER SURFACE WINDS
SHOULD RESULT. LEFT THE UPPER RIO GRANDE VALLEY OUT OF THE WIND
ADVISORY BECAUSE GREATER CLOUD COVER IS EXPECTED NORTH OF
ALBUQUERQUE. CLOUD COVER SHOULD ALSO PREVENT NORTHERN SAN JUAN
COUNTY FROM REACHING WIND ADVISORY CRITERIA...BUT THE EAST SLOPES OF
THE CHUSKA MOUNTAINS ACROSS SOUTHERN SAN JUAN COUNTY SHOULD SEE MORE
SUN...BETTER MIXING AND STRONGER WINDS.

MAIN FORECAST CHALLENGE FOR THE AFTERNOON FORECAST PACKAGE WILL BE
WHETHER OR NOT TO EXTEND THE WINTER STORM WARNING FOR THE NORTHERN
MOUNTAINS THROUGH TONIGHT. CHECK THE NEXT FORECAST UPDATE AT 4 PM
MST TODAY FOR OUR DECISION. 44

&&

.PREV DISCUSSION...
300 AM MST SAT DEC 1 2007...DRY AIR ALREADY PUNCHING INTO SOUTHWEST
ARIZONA...SO TAP OF SUBTROPICAL MOISTURE SHOULD BE SHIFTING EASTWARD
DURING THE DAY TODAY. RUC INDICATES A FASTER TRANSITION TO COLDER
TEMPS ALOFT THIS MORNING...CLOSER TO THE GFS...WHILE THE NAM HOLDS
OFF WITH THE COLDER AIR UNTIL AFTER SUNSET TONIGHT. AS A
NOTE...EARLIER RAIN HAD TRANSITIONED TO SNOW AT KGCN AS OF 09Z.

ROUGHLY NORTHWEST THIRD TO HALF OF THE FORECAST AREA...NORTHWEST
PLATEAU...WESTERN AND NORTHERN MOUNTAINS MAY EXPERIENCE ISOLATED
THUNDER DURING THE DAY TODAY AS A MORE UNSTABLE PROFILE COULD
RESULT.

A 12 TO 16 MB SURFACE GRADIENT IS FORECAST TO DEVELOP ACROSS EASTERN
NEW MEXICO THIS MORNING.  WITH 50 KT WINDS SHOWING UP ON KTCC AND
WSMR WIND PROFILERS TONIGHT...ENOUGH EVIDENCE FOR TODAY/S WIND
HIGHLIGHTS TO REMAIN IN PLACE. CONCERNED LINCOLN COUNTY MAY TO BE
UPGRADED...AS THEY MAY EXPERIENCE THE BETTER CLEARING TODAY. AREAS
OUR WEST MAY ALSO BLOW CLOSE TO WIND ADVISORY TODAY.

ENOUGH LINGERING MOISTURE MAY EXIST TO TURN ANY REMAINING RAIN TO
SNOW OVER MUCH OF THE W...AS WELL AS THE CENTRAL AND SOUTH CENTRAL
MOUNTAINS...CENTRAL HIGH PLAINS AND NE HIGHLANDS TONIGHT ONCE THE
COLDER AIR ARRIVES. AN EXTENSION OR EXPANSION OF SOME SORT OF WINTER
WEATHER HIGHLIGHTS MAY NEED TO BE ISSUED FOR SOME OF THESE AREAS ON
LATER SHIFTS.

THE WINDS AND PRECIPITATION WILL DIMINISH SUNDAY WITH ANY LINGERING
PRECIPITATION CONFINED TO THE CENTRAL AND WEST. THE REST OF THE WEEK
IS NOW LOOKING AS IF IT WILL BE DRY...WITH NO STORMS ON THE HORIZON
UNTIL NEXT WEEKEND.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 PM MST THIS AFTERNOON FOR THE FOLLOWING
ZONES ABOVE 7500 FEET...NMZ002-004.

HIGH WIND WARNING UNTIL 6 PM MST THIS AFTERNOON FOR THE FOLLOWING
ZONES...NMZ005>007-010>013-016>017-026.

WIND ADVISORY UNTIL 6 PM MST THIS AFTERNOON FOR THE FOLLOWING
ZONES...NMZ001-008>009-014>015-018>021.

&&

44
Hazardous weather outlook, Nov 30, 6:00 AM MST, 22 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST FRI NOV 30 2007

NMZ001>021-026-011300-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MST FRI NOV 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE STARTING TONIGHT FOR
ELEVATIONS ABOVE 7500 FEET OVER THE NORTHERN MOUNTAINS WHERE A
WINTER STORM WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL CONTINUE INTO SATURDAY NIGHT WITH SIGNIFICANT
ACCUMULATIONS POSSIBLE ABOVE 7500 FEET IN THE NORTHERN MOUNTAINS
WHERE A WINTER STORM WARNING IS IN EFFECT. IN ADDITION...STRONG AND
GUSTY SOUTH TO SOUTHWEST WINDS ARE POSSIBLE OVER NORTHEAST AND EAST
CENTRAL NEW MEXICO SATURDAY...WHERE A HIGH WIND WATCH IS IN EFFECT.
TRAVEL ALONG INTERSTATE 40 THROUGH EASTERN NEW MEXICO SATURDAY COULD
BE DIFFICULT FOR HIGH PROFILE VEHICLES.

REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY CALLING
1.888.386.7637.

The radar

The Albuquerque radar (KABX), 8 km away, was scanning. The volume nearest the first event began at 11:12 UTC.

Open the radar archive at this moment

Event by event

9 high wind, 3 thunderstorm wind, 2 heavy snow, 1 flash flood. Local standard time, as filed.

Heavy Snow, Northwest Mountains Including Jemez

When
December 1, 4:00 AM MST to December 2, 4:00 AM MST
Where
Northwest Mountains Including Jemez forecast zone
Reported by
COOP Observer

Heavy snow of 8 to 16 inches was common at elevations above 8500 feet.

Heavy Snow, Sangre de Cristo Mountains

When
December 1, 4:00 AM MST to December 2, 4:00 AM MST
Where
Sangre de Cristo Mountains forecast zone
Reported by
COOP Observer

Heavy snow of 8 to 16 inches was common at elevations above 8500 feet.

Thunderstorm Wind, Bernalillo

When
December 1, 4:10 AM MST
Where
Bernalillo County, 10 mi WNW of Albuquerque
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
35.135, -106.733

A gust to 53 knots was recorded at Double Eagle Airport.

Thunderstorm Wind, Sandoval

When
December 1, 4:30 AM MST
Where
Sandoval County, Corrales
Measured
75 kt (86 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
35.250, -106.600

A squall line moved through Corrales causing tree and structural damage. Several homes suffered roof, window or gutter damage. Roofs were blown off sheds and one metal shed was blown over completely. Several small evergreen trees were blown over and uprooted while a few cottonwood trees had large limbs broken.

Thunderstorm Wind, Santa Fe

When
December 1, 5:00 AM MST
Where
Santa Fe County, 4 mi SW of Santa Fe
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
35.639, -106.000

Horse stalls, trailers and bleachers were blown over near Rodeo Rd and Richards Ave. A light tower was completely bent over. Truck windows were broken out and a chain link fence was ripped from its posts.

Flash Flood, Catron

When
December 1, 5:00 AM MST to 9:00 AM MST
Where
Catron County, 1.04 mi NE of Glenwood to 1.07 mi NE of Glenwood
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.330, -108.867

Heavy rain of 2 to 2.5 inches caused Whitewater Creek to leave its banks and flow across Highway 174, resulting in its closure.

High Wind, Central High Plains/Estancia Valley County

When
December 1, 6:00 AM MST to 3:00 PM MST
Where
Central High Plains/Estancia Valley County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Unknown

High Wind, Sandia/Manzano Mountains

When
December 1, 6:00 AM MST to 3:00 PM MST
Where
Sandia/Manzano Mountains forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media

Outbuildings were damaged in Edgewood.

High Wind, Capitan/Northern Sacramento Mountains

When
December 1, 9:00 AM MST to 5:00 PM MST
Where
Capitan/Northern Sacramento Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS

High Wind, Lincoln County High Plains/Hondo Valley

When
December 1, 11:00 AM MST to 4:00 PM MST
Where
Lincoln County High Plains/Hondo Valley forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Unknown

High Wind, Guadalupe Mountains of Chaves County

When
December 1, 11:00 AM MST to 4:00 PM MST
Where
Guadalupe Mountains of Chaves County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Unknown

High Wind, Northeast Highlands

When
December 1, 12:00 PM MST to 4:00 PM MST
Where
Northeast Highlands forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Unknown

High Wind, Harding

When
December 1, 12:00 PM MST to 4:00 PM MST
Where
Harding forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Unknown

High Wind, Far Northeast Plains

When
December 1, 12:00 PM MST to 4:00 PM MST
Where
Far Northeast Plains forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Unknown

High Wind, Central High Plains/Estancia Valley County

When
December 2, 8:52 AM MST
Where
Central High Plains/Estancia Valley County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS

Sustained winds reached 51 mph with a gust to 66 mph.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 62157, 62159, 61828, 61830, 61890, 62155, 61892, 61896, 61891, 61897, 61898, 61893, 61894, 61895, 62156.